South Dakota, 2020

Tornadoes and Damaging Winds in South Dakota, August 27 to 28, 2020

August 27 to 28, 2020 · NWS FSD · 18 events in 5 counties and zones

A mid-level disturbance moving from Wyoming into South Dakota initiated late evening convection in an environment with around 2000 J/kg MLCAPE and deep-layer shear of around 50 knots. Storms expanded and rapidly evolved into a large-scale bow echo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$163,000
Crop damage
$36,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A mid-level disturbance moving from Wyoming into South Dakota initiated late evening convection in an environment with around 2000 J/kg MLCAPE and deep-layer shear of around 50 knots. Storms expanded and rapidly evolved into a large-scale bow echo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 11:00 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 27, 11:00 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1200 AM CDT Fri Aug 28 2020

.UPDATE...
Issued at 806 PM CDT Thu Aug 27 2020

No significant changes to the forecast thinking for the overnight
severe weather potential. Lift is now ejecting off the Rockies
into the Plains with thunderstorms erupting ahead of it across the
western Dakotas and northwest Nebraska. Expectation is still for
this activity to eventually congeal into one or more bowing
segments as it approaches central and eastern South Dakota and
then move east into southwest Minnesota into the early morning
hours Friday. Timing still appears to very much to be an
overnight event for our coverage area with storms making into
toward a Chamberlain to Huron line closer to midnight and the I-29
corridor likely toward the 2-4am timeframe.

Severe threat is looking to come into perhaps a bit clearer focus
with mid level temps favoring the strongest storms to ride near
and especially north of I-90. This would also coincide with the
best convergence on the nose of the LLJ. SPC's latest outlooks has
peeled back the Enhanced risk to these areas and matches local
thinking relatively closely for the greatest risk area. Damaging
wind gusts to around 80 mph continues to be the main concern with
DCAPE values in excess of 1000 J/kg. Also of concern would be the
potential for a QLCS tornado or two within any organized bowing
segment with 0-3 km shear vectors at 30 to 35 kts perpendicular to
any expected linear segment orientation along the Hwy 14
corridor. Latest high-res guidance would put the greatest concern
from Huron to Brookings to Marshall to Windom for perhaps the
strongest activity.

Trailing showers and weaker thunderstorms may very well linger
into mid morning Friday in some areas.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 330 PM CDT Thu Aug 27 2020

At mid afternoon, frontal boundary has slowed along a line from near
the Iowa Great Lakes to Vermillion. Warm and humid air either side
of the boundary has brought some heat indices well into the 90s, but
the greater concern in the short term is the convective threat
overnight.

Has been some random mid-level convection ongoing much of the day
from western into central SD, so far not amounting to much with
perhaps 1000-1500 J/kg available to a mixed-layer rooted cell, so
elevated nature speaks for less than that at this point.  This
cluster between K9V9 and KPIR should move into the mid-James River
valley later afternoon within the warm advection zone/along edge of
the steeper mid-level lapse rates. Not out of the question that
rooting into the boundary layer could give a couple of cells a
chance for an early start to severe storms, but this is an unlikely
scenario at this point.

Much more likely that wave moving across northern WY is likely to
initiate some high plains convection very late afternoon into early
evening. Storms will have environment of decent instability (1500-
2000 J/kg MLCAPE) and appreciable shear with strong mid-level
westerlies, with a solid 45-55 kts in the 0-6km layer and not a
great deal less cutting off the lowest km. Low-level moisture
transport solidly back toward central and western SD, and initiation
of more significant convection likely to feed on this as the low-
level jet veers eastward through the night.  Should be a fairly
quick transition over to bowing structures with enough DCAPE to
support good outflow pools. 0-3km shear vectors look to become quite
favorably oriented to any meridional linear structures, suggesting
that potential for mesovortices which in the least could support
enhanced wind potential, and even a tornadic threat when located in
a less stable environment.

Potential is there, especially for areas near and north of I-90.
However, this is not a slam dunk in terms of severe potential by any
means, as the impact of the still +12 to +15C 700hPa temps over much
of the area from near I-90 and south erode confidence. Could help to
divert a greater portion of the severe threat to near/north of
highway 14 and into southwest MN. Still, cannot discount that even
areas southward toward the Missouri River could see some stronger to
potential severe storms heading through the night as outflow pools
are often underestimated.

On Friday, boundary will not hang around too long across parts of
northwest Iowa, before northerly flow freshens over the entire area.
Some lingering convective threat as the wave shears through,
interacting with whatever boundary from overnight convection resides
across northwest IA and northeast NE.  Secondary troughing falls
through by early to mid afternoon, and could see a few
showers/storms in the cyclonic flow even into the latter afternoon
in southwest MN. Temps begin to find some upper 70s for highs in the
north, with 80s elsewhere.

.LONG TERM...(Friday Night through Thursday)
Issued at 330 PM CDT Thu Aug 27 2020

The start of the weekend will be seasonable and quiet as deeper
ridge builds back across the area. Highs upper 70s to lower 80s
with no appreciable clouds or wind.

By Saturday night, will begin to see warm advection develop back
through central SD with elevated CAPE up to 250-500 J/kg which
pushes toward the I-29 corridor but decreases by midday Sunday.
Scattered convection seems likely, at least during the late night
and early morning.

The system Sunday night is very dynamic, and despite a cold frontal
forcing for storms which typically does not perform well given the
col structure to the pressure field, the degree of instability with
limited moisture as sharp wavelength trough digs across the region
should lead to a fairly solid threat for thunderstorms for most.
While not mentioned, kinematics would suggest at least a nominal
threat for a few severe storms even being somewhat off the diurnal
cycle.

Early to mid-week looks more quiet again. Some subtle chances for
storms. A secondary trough around Monday night or early Tuesday
really splits around the area, with the greater forcing diving
southward through the western/central Plains. A few higher based
showers/storms would be all that one might expect with this pattern.
What is more certain is a least a couple days of seasonably cool
temps ending August and starting September, with highs Monday
perhaps not escaping the upper 60s for some spots north of I-90.
A bit better mixed and slightly warmer, especially Wednesday, before
another cooler shot in stronger northwest flow aloft by the end of
the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1154 PM CDT Thu Aug 27 2020

Main aviation concern continues to revolve around thunderstorms
during the overnight hours. Organized cluster of storms continues
to push toward KHON and has a history of producing winds in excess
of 50 kts. It appears this cluster may stay just north of I-90,
perhaps only clipping KFSD, if impacting it at all other than with
showers and weaker thunderstorms. KSUX looks to stand the lowest
chance of any thunderstorm activity. Lower ceilings and vsbys may
accompany any thunderstorm activity.

Showers may linger into mid morning Friday with the potential for
a few additional showers by the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Kalin
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Kalin
Hazardous weather outlook, Aug 27, 3:37 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 PM CDT Thu Aug 27 2020

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>067-
282145-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-
437 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Thunderstorms will develop across western and central South Dakota
by early evening, then progress eastward across southeast South
Dakota, southwest Minnesota and northwest Iowa overnight. It appears
more probable that storms will organize into bowing segments, with a
primary threat for damaging wind up to around 80 mph during the late
evening and overnight hours. Some large hail up to half dollar size
is also possible, with the greatest threat for hail west of
Interstate 29. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible on Sunday night. A few storms
may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-282145-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Bon Homme-Yankton-Union-
437 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

By very late evening and early in the overnight, thunderstorms will
move in from the west. A few of these storms could be severe with
hail up to half dollar size and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible on Sunday night. A few storms
may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
August 27, 11:54 PM CST to 11:56 PM CST
Where
Beadle County, 4.4 mi NNW of Wolsey
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.460, -98.500

South Dakota RWIS station SD582, 3 miles north northwest of Wolsey, measured a peak wind gust of 61 mph.

Thunderstorm Wind, Beadle

When
August 27, 11:55 PM CST to 11:58 PM CST
Where
Beadle County, 1.62 mi W of (Hon)huron Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.376, -98.262

A camper was flipped by strong thunderstorm winds. Property damage cost is a rough estimate.

Thunderstorm Wind, Beadle

When
August 27, 11:56 PM CST to 11:58 PM CST
Where
Beadle County, 0.49 mi E of Huron
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Social Media
Coordinates
44.350, -98.210

A power pole was snapped off by thunderstorm winds. Property damage cost is a rough estimate.

Thunderstorm Wind, Beadle

When
August 27, 11:56 PM CST to 11:59 PM CST
Where
Beadle County, 1.55 mi W of (Hon)huron Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
44.378, -98.261

A portion of a garage roof was torn off. A car and boat were rolled over near the house. Property damage costs are rough estimates.

Thunderstorm Wind, Beadle

When
August 27, 11:58 PM CST to 11:59 PM CST
Where
Beadle County, 1.21 mi SW of (Hon)huron Arpt
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
44.370, -98.250

A personal weather station measured a wind gust of 80 mph.

Thunderstorm Wind, Beadle

When
August 27, 11:58 PM CST to 11:59 PM CST
Where
Beadle County, 0.69 mi N of (Hon)huron Arpt
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
44.390, -98.230

Automated weather station KHON near Huron, SD measured a peak wind gust of 84 mph.

Thunderstorm Wind, Beadle

When
August 28, 12:03 AM CST to 12:06 AM CST
Where
Beadle County, 6.27 mi NNE of (Hon)huron Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.460, -98.170

Thunderstorm winds gusted several minutes to around 70 mph.

Thunderstorm Wind, Beadle

When
August 28, 12:14 AM CST to 12:17 AM CST
Where
Beadle County, 1.21 mi SE of Cavour
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.370, -97.980

South Dakota RWIS station SD515, three miles east of Cavour, measured a peak wind gust of 75 mph.

Tornado, Kingsbury

When
August 28, 12:26 AM CST to 12:27 AM CST
Where
Kingsbury County, 4.3 mi W of De Smet Muni Arpt to 3.93 mi W of De Smet Muni Arpt
Rating
EFU
Path length
0.36 mi
Path width
25 yd
Crop damage
$33,000
Reported by
NWS Storm Survey
Coordinates
44.436, -97.657

A tornado formed just southwest of the intersection of 203rd Street and 428th Avenue. |During a brief touchdown and eastward travel, damage was limited to crops, marked by ground scour noted on high-resolution satellite data. The tornado lifted around a quarter mile east of 428th Avenue. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Tornado, Kingsbury

When
August 28, 12:27 AM CST to 12:28 AM CST
Where
Kingsbury County, 3.73 mi SSW of De Smet to 3.48 mi SSW of De Smet
Rating
EF1
Path length
0.61 mi
Path width
25 yd
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
44.330, -97.579

A tornado spun up west of 432nd Avenue and north of 211th Street. As the tornado traveled generally eastward, ground scour was noted to crops. The greatest damage occurred mid-track where a barn collapsed, with the debris blown downstream into another building. A few other outbuildings were also damaged. Large branches in tree breaks were snapped and the upper half of a concrete silo collapsed. The tornado dissipated one quarter mile east of 432nd Avenue around 3 miles south-southwest of De Smet. Property damage costs are rough estimates.

Thunderstorm Wind, Kingsbury

When
August 28, 12:32 AM CST to 12:35 AM CST
Where
Kingsbury County, 1.2 mi NE of De Smet Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.440, -97.550

Winds tipped over a trailer and ripped siding off a tin shed. Several trees had broken limbs. Property damage costs are rough estimates.

Thunderstorm Wind, Kingsbury

When
August 28, 12:37 AM CST to 12:39 AM CST
Where
Kingsbury County, 2 mi SW of Lake Preston Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.352, -97.412

Strong winds collapsed part of a concrete silo and severely damaged the roof and walls of an old barn and another farm outbuilding. Several large trees were snapped by thunderstorm wind. Property damage costs are rough estimates.

Thunderstorm Wind, Kingsbury

When
August 28, 12:52 AM CST to 12:55 AM CST
Where
Kingsbury County, 0.49 mi W of Badger
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.480, -97.210

Tree branches from 2 to 6 inches in diameter were removed by thunderstorm winds. Property damage costs are rough estimates.

Thunderstorm Wind, Brookings

When
August 28, 12:55 AM CST to 12:58 AM CST
Where
Brookings County, 7.62 mi N of Ahnberg
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
44.410, -97.060

Several trees were downed on a property, and one large tree crushed a swing set. Property damage costs are rough estimates.

Thunderstorm Wind, Brookings

When
August 28, 1:03 AM CST to 1:06 AM CST
Where
Brookings County, 0.85 mi NW of Bruce
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.440, -96.890

Scattered tree damage was reported in Bruce. Property damage costs are rough estimates.

Thunderstorm Wind, McCook

When
August 28, 1:13 AM CST to 1:16 AM CST
Where
McCook County, 2.56 mi SE of Montrose
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.670, -97.150

South Dakota RWIS station SD547, three miles southeast of Montrose, measured a peak wind gust of 58 mph.

Thunderstorm Wind, Moody

When
August 28, 1:17 AM CST to 1:19 AM CST
Where
Moody County, 11.29 mi NNW of Sioux Falls Jct
Measured
50 kt (58 mph) measured gust
Crop damage
$3,000
Reported by
Mesonet
Coordinates
44.150, -96.760

South Dakota RWIS station SD577, 10 miles south southwest of Aurora, measured a peak wind gust of 58 mph. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Brookings

When
August 28, 1:21 AM CST to 1:23 AM CST
Where
Brookings County, 8.1 mi NE of White
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.510, -96.530

South Dakota State University mesonet station at Oak Lake measured a peak wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for South Dakota, 2020Warnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915269, 918900, 915263, 915264, 915270, 915271, 915272, 915273, 915260, 915262, 915265, 918901, 915266, 915267, 915268, 915274, 915275, 915276.